Alert archive / Kentucky / Flash Flood Warnings in 2017
Flash Flood Warning 29, NWS Louisville, KY
NWS Louisville, KY issued this flash flood warning at Sep 1, 2017, 8:35 AM CDT for 4 counties in Kentucky. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 1, 2017, 8:35 AM CDT (13:35 UTC)
- Expired
- Sep 1, 2017, 11:30 AM CDT
- In force
- 3 hr
- Issued by
- NWS Louisville, KY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Adair County, KY, Green County, KY, Hart County, KY, Metcalfe County, KY
The radar
The Louisville radar (KLVX), 103 km from the middle of the area, began a volume at 13:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 1, 9:30 AM CDT | FLASH FLOOD | Edmonton, KY | AN ANIMAL SHELTER HAD TO BE EVACUATED DUE TO RISING AND FLOWING WATER. |
| Sep 1, 10:30 AM CDT | HEAVY RAIN 4.82 | 1 Ssw Wisdom, KY | KENTUCKY MESONET STATION RNDH. STORM TOTAL RAINFALL AS OF 1030 AM CDT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 55 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 1.6 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 479 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
081
WGUS53 KLMK 011335
FFWLMK
KYC001-087-099-169-011630-
/O.NEW.KLMK.FF.W.0029.170901T1335Z-170901T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Louisville KY
835 AM CDT FRI SEP 1 2017
The National Weather Service in Louisville has issued a
* Flash Flood Warning for...
Southern Green County in central Kentucky...
Southeastern Hart County in central Kentucky...
Metcalfe County in south central Kentucky...
Adair County in south central Kentucky...
* Until 1130 AM CDT
* At 834 AM CDT, Doppler radar indicated heavy rain across the
warned area. Metcalfe county dispatch reported some roads are
already closed. Up to four inches of rain have already fallen.
Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Columbia, Greensburg, Edmonton, Monroe, Pickett, Curtis, Absher,
Node, Bliss and Fry.
Additional rainfall amounts of 1 to 2 inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3711 8576 3711 8577 3714 8578 3717 8574
3728 8575 3726 8544 3724 8539 3724 8541
3723 8541 3722 8537 3719 8535 3722 8533
3718 8524 3701 8519 3696 8522 3693 8538
3694 8545 3692 8546 3688 8574
$$
SCHOETTMER1 follow-up statement
868
WGUS73 KLMK 011630
FFSLMK
Flash Flood Statement
National Weather Service Louisville KY
1130 AM CDT FRI SEP 1 2017
KYC001-087-099-169-011639-
/O.EXP.KLMK.FF.W.0029.000000T0000Z-170901T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Green KY-Hart KY-Metcalfe KY-Adair KY-
1130 AM CDT FRI SEP 1 2017
...THE FLASH FLOOD WARNING FOR SOUTHERN GREEN...SOUTHEASTERN HART...
METCALFE AND ADAIR COUNTIES WILL EXPIRE AT 1130 AM CDT...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures. The
Flash Flood Warning has been replaced with an Areal Flood Warning as
reports from the county indicate most flood problems are from
standing, not flowing, water.
LAT...LON 3711 8576 3711 8577 3714 8578 3717 8574
3728 8575 3726 8544 3724 8539 3724 8541
3723 8541 3722 8537 3719 8535 3722 8533
3718 8524 3701 8519 3696 8522 3693 8538
3694 8545 3692 8546 3688 8574
$$
SCHOETTMERWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at Sep 1, 5:42 AM CDT, 2 hours 53 minutes earlier.
Area forecast discussion, Sep 1, 5:42 AM CDT, 2 hours 53 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
642 AM EDT Fri Sep 1 2017
...Updated Aviation Discussion...
.Short Term...(Today through Saturday)
Issued at 300 AM EDT Fri Sep 1 2017
...Heavy Breezy Rain Ongoing...
Surface low tracking across central TN and should move into southern
KY this afternoon. The tightest pressure gradient associated with
the low is out ahead of it, so expect some gusty conditions the next
several hours. Current forecast keeps wind gusts just below Wind
Advisory criteria, but would not be surprised to see a couple of
sites gust to around 40 mph. There will be a brief lull in the
vicinity of the low center before winds pick up again west of it and
south of it later this afternoon and evening.
But enough about the wind, the main story is the rain! Kentucky
Mesonet stations along our southern border are measuring 2-4"/hr
rain rates. Rainfall totals will be highest left of the surface low
track, and expect this axis to remain from Russellville to
Frankfort. Of some concern in the last few model runs is the slowing
down of that surface low over central Kentucky. This forecast would
prolong the flash flood threat into Saturday. Also, the NAM and
latest WRF's both indicate a stripe of higher QPF along the Ohio
River at Louisville, possibly farther north. That would indicate
some higher rainfall rates in southern IN than in the previous
forecast. There still will be a sharp cutoff in rainfall totals. For
now, have decided not to expand the Flash Flood Watch to include the
rest of our Southern IN counties.
By Saturday afternoon, the low should be filling in quickly, and
though rain still will be in the area, rates should come down enough
not to cause new flooding issues.
Temperatures this period will be chilly, with record cold maxes
possible both Saturday...see the climate section below.
.Long Term...(Saturday night through Thursday)
Issued at 245 AM EDT Fri Sep 1 2017
After any lingering light rain dissipates Saturday evening, high
pressure moving into the TN Valley should allow us to dry out Sunday
and Monday. Our next rain chance comes in late Monday night and
Tuesday as a cold front sweeps through here. A secondary front still
may bring in additional showers Tue. night to Wednesday. This front
will bring temperatures down quite a bit for early September. Model
solutions still vary, lowering confidence in any one solution...but
there is confidence in a cool down.
&&
.Aviation...(12Z TAF Issuance)
Issued at 620 AM EDT Fri Sep 1 2017
Widespread rain has nearly engulfed the entire area, with the
exception of the Lake Cumberland region where precipitation has
remained scattered in nature. Expect the rain to continue through
most of the TAF period, with the intensity of the rain beginning to
let up toward evening. Low stratus and rainfall will keep cigs/vis
generally MVFR/IFR, with localized LIFR at times. Winds will also
remain gusty out of the northeast, with gusts approaching or
exceeding 35kts at times.
&&
.Hydrology...
Updated at 245 AM EDT Fri Sep 1 2017
Tropical Storm Harvey's remnants will bring heavy rain to the Ohio
and Tennessee Valleys. Areal average rainfall totals will peak just
to the left of the track of the surface center of Harvey. Have the
peak values running from Russellville northeast to Georgetown, KY.
For now, have highest values near Bowling Green, with 4-7" of
rainfall on average with higher amounts in some spots. A Flash
Flood Watch remains in effect for most locations for today.
Significant river flooding is not expected at this time. Streams
under these training bands of rain could rise to capacity and
beyond. The greatest chance for minor flooding will be in the
Barren, Rough, and Green River basins.
&&
.Climate...
Issued at 245 AM EDT Fri Sep 1 2017
Record rainfall for September 1:
Louisville: 2.95", 1965
Lexington: 1.91", 1905
Bowling Green: 2.00", 1938
Note: BWG did hit a record rainfall total for Aug. 31, with the late
evening rains just before Midnight. It also has broken for Sep. 1,
but that total is not complete yet.
Record Cold Maximum Temperature for September 1:
Bowling Green: 70 degrees, 1976
Note: The temperature at Midnight for SDF/LEX already was above the
cold max, so no records today.
Record Cold Maximum Temperature for September 2:
Louisville: 68 degrees, 2006
Lexington: 66 degrees, 2006
Bowling Green: 68 degrees, 2006
Of note with August's end...August will be the first month since May
2016 that the average temperature was more than a degree below
normal for the month at SDF/LEX. Each month since then either has
been within a degree of normal or above it. BWG's streak goes a
little further back, to January 2016.
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
IN...Flash Flood Watch through late tonight for INZ079-084-089>092.
KY...Flash Flood Watch through late tonight for KYZ023>043-045>049-
053>057-061>067-070>078-081-082.
&&
Short Term...RJS
Long Term...RJS
Aviation...DM
Hydrology...RJS
Climate...RJSHazardous weather outlook, Sep 1, 2:05 AM CDT, 6 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Louisville KY 305 AM EDT Fri Sep 1 2017 INZ079-084-089>092-KYZ023>043-045>049-053>057-061>067-070>078-081- 082-020715- Jefferson-Crawford-Perry-Harrison-Floyd-Clark-Hancock-Breckinridge- Meade-Ohio-Grayson-Hardin-Bullitt-Oldham-Trimble-Henry-Shelby- Franklin-Scott-Spencer-Anderson-Woodford-Fayette-Bourbon-Nicholas- Nelson-Washington-Mercer-Jessamine-Larue-Marion-Boyle-Garrard- Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-Logan-Warren- Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-Cumberland- Clinton- Including the cities of Madison, English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty, Stanford, Russellville, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 305 AM EDT Fri Sep 1 2017 /205 AM CDT Fri Sep 1 2017/ ...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Today and Tonight. The remnants of Tropical Depression Harvey will bring periods of moderate to heavy rainfall today. Areas that receive multiple rounds of heavy rainfall likely will see some street flooding as well as rises on area creeks and rivers. In addition to the heavy rain threat, isolated weak, short-lived tornadoes are possible over eastern sections of central Kentucky, especially the Lake Cumberland region. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Some light to moderate rainfall will continue Saturday...and a few area rivers may rise to minor flood stage because of the rainfall from Harvey. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed for heavy rain reports and flooding as well as any stronger wind gusts today and tonight. && More information, along with other weather, hydrological and climate information can be found, at weather.gov/louisville. INZ076>078-083-020715- Orange-Washington-Scott-Dubois- Including the cities of Paoli, Salem, Scottsburg, and Jasper 305 AM EDT Fri Sep 1 2017 This hazardous weather outlook is for portions of south central Indiana. .DAY ONE...Today and Tonight. The remnants of Tropical Depression Harvey will bring periods of moderate to heavy rainfall to southern Indiana today and tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected. && More information, along with other weather, hydrological and climate information can be found, at weather.gov/louisville. RJS
In the hours before
Local storm report, Sep 1, 5:01 AM CDT, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
601 AM EDT FRI SEP 1 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM HEAVY RAIN 1 NE EPLEYS STATION 36.94N 86.91W
09/01/2017 M4.74 INCH LOGAN KY PUBLIC
MEASURED AT A PRIVATE WEATHER STATION OVER
THE LAST 10 HOURS.
&&
RJSLocal storm report, Sep 1, 5:37 AM CDT, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
637 AM EDT FRI SEP 1 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0632 AM HEAVY RAIN 1 WNW BOWLING GREEN 36.98N 86.46W
09/01/2017 M5.27 INCH WARREN KY TRAINED SPOTTER
UPDATED TOTAL MEASURED AT WKU WEATHERSTEM
STATION.
&&
RJSLocal storm report, Sep 1, 6:20 AM CDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
720 AM EDT FRI SEP 1 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0718 AM FLASH FLOOD FRANKLIN 36.72N 86.58W
09/01/2017 SIMPSON KY EMERGENCY MNGR
NUMEROUS ROADS CLOSED WITH OTHER ROADS
IMPASSABLE IN PLACES. SIMPSON COUNTY SCHOOLS
ARE CLOSED DUE TO FLOODING.
&&
BJSSpecial weather statement, Sep 1, 6:37 AM CDT, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Louisville KY
637 AM CDT FRI SEP 1 2017
KYZ062-071-073>075-011215-
Monroe-Warren-Allen-Edmonson-Barren-
637 AM CDT FRI SEP 1 2017
...A LINE OF STRONG SHOWERS WILL AFFECT WESTERN MONROE... EASTERN
ALLEN...WARREN...CENTRAL BARREN AND SOUTHERN EDMONSON COUNTIES...
At 636 AM CDT, radar indicated strong showers were located along a
line extending from 7 miles southwest of Memphis Junction to near
Mount Victor to 9 miles north of Scottsville to 15 miles south of
Glasgow to 9 miles northeast of Lafayette. Movement was north at 25
mph.
Winds up to 40 mph are possible with these showers.
Locations impacted include...
Bowling Green, Glasgow, Brownsville, Plum Springs, Crestmoor, Memphis
Junction, Mount Victor, Smiths Grove, Park City and Woodburn.
Torrential rainfall is also occurring with these showers, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3663 8597 3670 8602 3681 8616 3687 8635
3682 8655 3683 8658 3689 8662 3710 8664
3716 8643 3715 8641 3717 8641 3721 8626
3715 8606 3705 8594 3680 8583 3663 8593
TIME...MOT...LOC 1136Z 191DEG 21KT 3687 8658 3695 8634 3689 8614 3678
8601 3665 8596
SCHOETTMERLocal storm report, Sep 1, 6:43 AM CDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
743 AM EDT FRI SEP 1 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 AM NON-TSTM WND DMG HAYWOOD 36.95N 85.97W
09/01/2017 BARREN KY EMERGENCY MNGR
TREE DOWN IN HAYWOOD.
&&
KDWSpecial weather statement, Sep 1, 7:47 AM CDT, 48 minutes before
Special Weather Statement
National Weather Service Louisville KY
747 AM CDT FRI SEP 1 2017
KYZ063-064-074>076-081-011330-
Hart-Monroe-Metcalfe-Cumberland-Barren-Green-
747 AM CDT FRI SEP 1 2017
...A LINE OF STRONG SHOWERS WILL AFFECT SOUTHWESTERN GREEN...
EASTERN MONROE...SOUTHEASTERN HART...WESTERN CUMBERLAND...
NORTHEASTERN BARREN AND METCALFE COUNTIES...
At 746 AM CDT, radar indicated strong showers were located along a
line extending from 13 miles southwest of Munfordville to 6 miles
east of Glasgow to near Celina. Movement was northeast at 25 mph.
Winds up to 40 mph are possible with these showers.
Locations impacted include...
Glasgow, Tompkinsville, Munfordville, Edmonton, Leslie, Monroe, Horse
Cave, Cave City, Park City and Bonnieville.
Torrential rainfall is also occurring with these showers, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3662 8564 3692 8582 3708 8607 3738 8591
3725 8566 3670 8541 3661 8551
TIME...MOT...LOC 1246Z 202DEG 20KT 3711 8602 3699 8579 3656 8559
SCHOETTMERThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 31, 11:32 PM CDT | Flash Flood Warning | LMK | Allen, Logan, Simpson | 6 hr |
| Aug 31, 11:42 PM CDT | Special Weather Statement | LMK | Adair, Barren, Clinton, Cumberland, Metcalfe, Monroe and 1 more | 63 min |
| Sep 1, 12:20 AM CDT | Special Weather Statement | LMK | Butler, Edmonson, Warren | 55 min |
| Sep 1, 1:30 AM CDT | Flash Flood Warning | LMK | Butler, Logan, Warren | 6 hr |
| Sep 1, 1:56 AM CDT | Areal Flood Advisory | LMK | Adair, Barren, Edmonson, Green, Hart, Metcalfe | 3 hr |
| Sep 1, 2:52 AM CDT | Areal Flood Advisory | LMK | Butler, Edmonson, Grayson, Hardin, Ohio | 3 hr |
| Sep 1, 3:31 AM CDT | Flash Flood Warning | LMK | Butler, Edmonson, Grayson, Ohio | 6 hr |
| Sep 1, 3:52 AM CDT | Flash Flood Warning | LMK | Barren, Hart | 6 hr |
| Sep 1, 4:12 AM CDT | Areal Flood Advisory | LMK | Hardin, Hart, Larue | 4 hr |
| Sep 1, 4:42 AM CDT | Areal Flood Advisory | LMK | Breckinridge, Hancock | 4 hr |
| Sep 1, 5:19 AM CDT | Flash Flood Warning | LMK | Logan, Simpson | 6 hr |
| Sep 1, 6:19 AM CDT | Areal Flood Advisory | LMK | Allen, Barren | 6 hr |
| Sep 1, 6:37 AM CDT | Special Weather Statement | LMK | Barren, Warren | 38 min |
| Sep 1, 7:05 AM CDT | Areal Flood Advisory | LMK | Hart, Metcalfe, Monroe | 6 hr |
| Sep 1, 7:25 AM CDT | Areal Flood Warning | LMK | Butler, Edmonson, Grayson, Logan, Ohio, Warren | 6 hr |
| Sep 1, 7:47 AM CDT | Special Weather Statement | LMK | Hart, Metcalfe | 43 min |
| Sep 1, 8:50 AM CDT | Special Weather Statement | LMK | Taylor | 25 min |
| Sep 1, 8:52 AM CDT | Special Weather Statement | LMK | Green | 23 min |
| Sep 1, 9:24 AM CDT | Wind Advisory | LMK | Adair, Allen, Anderson, Barren, Bourbon, Boyle and 39 more | 7 hr |
| Sep 1, 9:40 AM CDT | Areal Flood Warning | LMK | Barren, Hart | 6 hr |
| Sep 1, 10:04 AM CDT | River Flood Warning | LMK | Butler, Warren | 3 days |
| Sep 1, 10:04 AM CDT | River Flood Warning | LMK | Butler, Muhlenberg, Ohio | 4 days |
| Sep 1, 11:09 AM CDT | Areal Flood Warning | LMK | Logan, Simpson, Warren | 6 hr |
| Sep 1, 11:29 AM CDT | Areal Flood Warning | LMK | Adair, Green, Hart, Metcalfe | 3 hr |
| Sep 1, 1:24 PM CDT | Areal Flood Warning | LMK | Butler, Edmonson, Grayson, Logan, Warren | 3 hr |
| Sep 1, 1:56 PM CDT | Areal Flood Advisory | LMK | Breckinridge, Bullitt, Hardin, Henry, Jefferson, Meade and 4 more | 6 hr |
| Sep 1, 2:11 PM CDT | Areal Flood Advisory | LMK | Anderson, Bullitt, Green, Hardin, Hart, Larue and 6 more | 6 hr |
| Sep 1, 3:42 PM CDT | River Flood Warning | LMK | Warren | 22 hr |
Nearby
Flash Flood Warnings in Kentucky, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.